McNeil Consumer Healthcare
Indications And Clinical Uses:
For the temporary relief of earache pain, nasal congestion, fever and other aches and pains associated with colds and flu.
Known hypersensitivity to acetaminophen and/or pressor amines. Patients receiving or having received MAO inhibitors in the preceding 2 weeks. Although pseudoephedrine is virtually without pressor effect in normotensive patients, it should be used with caution in hypertensives.
As with any other nonprescription analgesic drug, physicians should be cognizant of and supervise the use of acetaminophen in patients with alcoholism, serious kidney or serious liver disease. Chronic heavy alcohol abusers may be at increased risk of liver toxicity from excessive doses of acetaminophen, although reports of this event are rare. Reports usually involve cases of severe chronic alcoholics and the dosages of acetaminophen most often exceed recommended doses and often involve substantial overdose. Physicians should alert their patients who regularly consume large amounts of alcohol not to exceed the recommended doses of acetaminophen.
Patients should be counseled to consult a physician if redness or swelling is present in an area of pain, if symptoms do not improve or if they worsen, or if new symptoms such as high fever, rash or headache occur, as these may be signs of a condition which requires medical attention.
Acetaminophen should not be taken for pain for more than 5 days or for fever for more than 3 days, unless directed by a physician.
Pregnancy and Lactation: As with any drug, patients who are pregnant or nursing a baby should consult a physician before taking this product.
Do not use with other products containing acetaminophen. Keep out of the reach of children.
In patients with high blood pressure, heart disease, diabetes, or thyroid disease, pseudoephedrine HCl should be used with caution and only under close medical supervision. Patients with glaucoma or on other medications should not use this medication unless directed by a physician. This preparation may, in some cases, cause excitability or dizziness.
:When used as directed, acetaminophen is virtually free of severe toxicity or side effects. The classic gastrointestinal irritation associated with nonsteroidal anti-inflammatory drugs, including ASA does not occur with acetaminophen. Sensitivity reactions are rare. Cross-reactivity in ASA sensitive persons has been rarely reported. If sensitivity is suspected, discontinue use of the drug. Patients who concomitantly medicate with warfarin-type anticoagulants and regular doses of acetaminophen have occasionally been reported to have unforeseen elevations in their INR. Physicians should be cognizant of this potential interaction and monitor the INR in such patients closely while therapy is established.
Symptoms And Treatment Of Overdose:
OverdoseAcetaminophen: Typical Toxidrome: Significant overdoses of acetaminophen may result in potentially fatal hepatotoxicity. The physician should be mindful that there is no early presentation that is pathoneumonic for the overdose. A high degree of clinical suspicion must always be maintained.
Due to the wide availability of acetaminophen, it is commonly involved in single and mixed drug overdose situations and the practitioner should have a low threshold for screening for its presence in a patient’s serum.
Acute toxicity after single dose overdoses of acetaminophen can be anticipated when the overdose exceeds 150 mg/kg. Chronic alcohol abusers, cachectic individuals, and persons taking pharmacologic inducers of the hepatic P450 microsomal enzyme system may be at risk with lower exposures.
There have been rare reports of chronic intoxication in persons consuming in excess of 150 mg/kg of acetaminophen daily for several days.
Specific Antidote: NAC (N-acetylcysteine) administered by either the i.v. or the oral route is known to be a highly effective antidote for acetaminophen poisoning. It is most effective when administered within 8 hours of a significant overdose but reports have indicated benefits to treatment initiated well beyond this time period. It is imperative to administer the antidote as early as possible in the time course of acute intoxication to reap the full benefits of the antidote’s protective effects.
General Management: When the possibility of acetaminophen overdose exists, treatment should begin immediately and include appropriate decontamination of the gastrointestinal tract, proper supportive care, careful assessment of appropriately timed serum acetaminophen estimations evaluated against the Matthew-Rumack nomogram, timely administration of NAC as required and appropriate follow-up care. Physicians unfamiliar with the current management of acetaminophen overdose should consult with a poison control centre immediately. Telephone numbers for local poison control centres are available in the local phone directory. Delays in initiation of appropriate therapy may jeopardize the patient’s chances for full recovery.
Pseudoephedrine HCl: Typical Toxidrome: Sympathomimetic/Stimulant.
Specific Antidote: None.
General Management: Stabilize the patient (ABC’s), undertake appropriate gastrointestinal tract decontamination procedures, initiate supportive care, consult with a Regional Poison Control Centre regarding ongoing management, and arrange for appropriate follow-up care.
Dosage And Administration:
Single dose may be repeated every 4 to 6 hours, as required, not to exceed 4 doses per day. Reduce dosage if nervousness or sleeplessness occurs.
Dose with measuring cup or measured teaspoon only.
Availability And Storage:
Each 5 mL of bubble gum flavored, red liquid contains: acetaminophen 160 mg and pseudoephedrine HCl 15 mg. Nonmedicinal ingredients: butylparaben, cellulose, citric acid, corn syrup, FD&C red no. 40, flavor, glycerin, propylene glycol, purified water, sodium benzoate, sorbitol and xanthan gum. Energy: 68 kJ (16 kcal). Sodium: 0.069 mmol (1.6 mg). Alcohol-, gluten-, lactose-, sucrose-, sulfite- and tartrazine-free. Plastic bottles of 100 mL.
Container provided with a child-resistant closure.
All packages are safety sealed.
TYLENOL® DECONGESTANT McNeil Consumer Healthcare Acetaminophen-Pseudoephedrine HCl Analgesic-Antipyretic-Decongestant
Posted by RxMed